Utah, 2017

Dense Fog in Utah, January 13, 2017

January 13, 2017 · NWS GJT · 1 event in 1 county or zone

An increase in low level moisture led to areas of dense fog that formed in the eastern Uinta Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An increase in low level moisture led to areas of dense fog that formed in the eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 13, 5:04 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 13, 5:04 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
504 PM MST Fri Jan 13 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM MST Fri Jan 13 2017

A low pressure system currently situated off the southern
California coast continues to pump moisture across the region in a
diffluent southwest flow across our CWA. Some light snow is still
occurring but for the most part, we have seen a bit of a lull in
the action due to a dry slot working its way across the Four
Corners region into southwest Colorado. Models are in fairly good
agreement showing snowfall picking up in intensity this evening
through late Saturday afternoon across the southern and central
mountains, with favorable orographics and dynamics in play as the
low makes its track inland across northern Mexico. Isentropic
upglide is evident over the San Juans through this timeframe with
time heights over the San Juans, Grand Mesa, West Elks and La
Sals/Abajos showing strong lift and deeper moisture through the
dendritic layer this evening through Saturday afternoon. Expecting
the best snowfall to occur in the southwest San Juans with south
and southwest facing slopes being favored, as well as the La Sals
and Abajos getting in on the action. Given the above factors in
spite of the current lull, elected to keep the highlites for the
southern and central Colorado mountains going until the current
expiration time of 5 pm MST Saturday and also decided to extend
the Winter Storm Warning for the La Sals and Abajos through this
timeframe as well.

The flow begins to shift to the southeast by Saturday night into
Sunday morning with what appears to be a downturn in intensity,
even though some light snow may continue to fall across the
southern mountains. The NAM indicates some drier air and a loss of
strong lift, where the GFS keeps precip going through this
timeframe. Confidence is low at the moment with the discrepancy in
the details, so felt the times for the current highlites were
sufficient. Later shifts will need to have a look as we get closer
to expiration time whether these highlites need to be extended or
not. Valleys still appear fairly mild with rain in the lower
valleys, mixing in with snow at times during the nighttime hours,
but accumulations appear minimal.

.LONG TERM...(Sunday through Friday)
Issued at 315 PM MST Fri Jan 13 2017

An upper level shortwave combined with jet energy on the back side
of this upper level low pressure system will dive down the West
Coast and into northern Mexico on Sunday. This will force the low
pressure system over northern Mexico to quickly move eastward
Sunday afternoon and lift northeast through eastern New Mexico and
the Texas Panhandle by Monday morning. As it does, precipitation
will wraparound the low in an easterly flow favoring the eastern
slopes of the San Juan mountains during the day on Sunday. This
pattern does not tend to favor the western San Juans, however
enough dynamics may be in play to allow snow to pick up again
Sunday afternoon through Sunday night before tapering off to light
snow across the northwest San Juans as a drier northerly flow
pushes southward across the area. Additional highlites may be
needed depending on how much moisture spills over, so later shifts
will have to evaluate this scenario with later model runs.

The models are in good agreement that we will finally see a break
from this steady stream of moisture and active weather beginning
Monday afternoon and lasting through Wednesday night as high
pressure moves in over the Great Basin and lays over the region,
with a much drier airmass in place. As this occurs though,
another low pressure system will be moving into the Pacific
Northwest with moisture increasing across eastern Utah and western
Colorado by Thursday morning. So, after our brief dry spell Monday
through Wednesday, the weather will become more active again
Thursday through at least the weekend as Pacific storms barrel
across the region bringing more Pacific moisture which in turn
means more snow for the mountains, with a mix in the valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 503 PM MST Fri Jan 13 2017

Unsettled southwesterly flow will continue to pump moisture into
the southern half of the forecast area this evening and into the
weekend, supporting mountain snow and a rain/snow mix in the
valleys. Expect a mix of MVFR to VFR conditions around the
forecast area. Heavy snow will be a possibility for Durango and
Telluride Airports Saturday morning, however forecast confidence
is low due to warm southerly flow potentially lifting the snow
levels. Areas of patchy fog will develop once again overnight as a
result of low-level moisture and snow-covered grounds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST Saturday for COZ009-012-
     017-018.

     Winter Storm Warning until 5 PM MST Saturday for COZ019.

UT...Winter Storm Warning until 5 PM MST Saturday for UTZ028.

&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Jan 13, 5:43 AM MST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
543 AM MST FRI JAN 13 2017

COZ001>014-017>023-UTZ022>025-027>029-141300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
543 AM MST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND RAIN WILL CONTINUE TODAY WITH SNOW FOR THE MOUNTAINS AND
RAIN FOR THE LOWER VALLEYS. WINTER WEATHER HIGHLIGHTS HAVE BEEN
ISSUED TO ACCOUNT FOR THE SNOWFALL OVER MOUNTAINOUS TERRAIN.
TOWARDS THE EVENING HOURS...EXPECT MORE SHOWERY PRECIPITATION
BEFORE THE NEXT ROUND MOVES IN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY MORNING THE SAN JUANS AND CENTRAL MOUNTAINS WILL SEE
SNOWFALL INCREASE AND PERSIST THROUGH LATE SATURDAY EVENING.
SHOWERS WILL CONTINUE SUNDAY INTO MONDAY AS THE AREA OF LOW
PRESSURE MOVES TO OUR EAST. AFTER THAT...DRY WEATHER IS EXPECTED
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 13, 5:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
509 PM MST FRI JAN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HEAVY SNOW       7 W CRESTED BUTTE       38.89N 107.11W
01/13/2017  M6.0 INCH        GUNNISON           CO   PUBLIC

            SWE 0.45 INCHES. THE REPORTED OBSERVER
            LOCATION WAS IRWIN SKI LODGE.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jan 13, 6:50 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
650 PM MST FRI JAN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     SNOW             HAYDEN                  40.49N 107.25W
01/13/2017  M1.5 INCH        ROUTT              CO   CO-OP OBSERVER

            SWE 0.17 INCHES. THE REPORTED OBSERVER
            LOCATION WAS HAYDEN.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 13, 7:00 PM MST to 11:30 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog occurred across portions of the eastern Uinta Basin as visibilities in some locations dropped to a quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683269.